A canonical form guide to symbolic summation

  • P. Paule
  • I. Nemes
Part of the Texts and Monographs in Symbolic Computation book series (TEXTSMONOGR)


Suppose one is interested in a procedure that computes for nonnegative integer input k the values S(k) and T(k) being defined as
$$S\left( k \right): = \sum\limits_{j = 0}^k {{{2{j^2} + 3j - 1} \over {{{\left( {j + 1} \right)}^2}{{\left( {j + 2} \right)}^2}\left( {j + 3} \right)}}}$$
$$T\left( k \right): = \int_0^k {{{2{x^2} + 3x - 1} \over {{{\left( {x + 1} \right)}^2}{{\left( {x + 2} \right)}^2}\left( {x + 3} \right)}}} {\rm{dx}}{\rm{.}}$$


Elementary Expression Term Algebra Symbolic Summation Hypergeometric Solution Generalize Hypergeometric Series 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Abramov, S. A. (1989): Rational solutions of linear difference and differential equations with polynomial coefficients. USSR Comput. Math. Math. Phys. 29: 7–12.MathSciNetMATHCrossRefGoogle Scholar
  2. Andrews, G. E. (1986): q-Series: their development and application in analysis, number theory, combinatorics, physics, and computer algebra. American Mathematical Society, Providence (CBMS regional conference series, vol. 66).Google Scholar
  3. Buchberger, B., Loos, R. (1983): Algebraic simplification. In: Buchberger, B., Collins, G., Loos, R. (eds.): Computer algebra, symbolic and algebraic computation, 2nd edn. Springer, Wien New York, pp. 11–43.Google Scholar
  4. Egorychev, G. P. (1984): Integral representation and the computation of combinatorial sums. American Mathematical Society, Providence (Translations of mathematical monographs, vol. 59).Google Scholar
  5. Flajolet, P., Salvy, B. (1996): Computer algebra libraries for combinatorial structures. J. Symb. Comput. 20: 653–672.MathSciNetCrossRefGoogle Scholar
  6. Gärtner, J. (1986): Summation in finite terms — presentation and implementation of M. Karr’s algorithm. Diploma thesis, Johannes Kepler University, Linz, Austria.Google Scholar
  7. Gosper, R. W. Jr. (1978): Decision procedure for indefinite hypergeometric summation. Proc. Natl. Acad. Sci. U.S.A. 75: 40–42.MathSciNetMATHCrossRefGoogle Scholar
  8. Gould, H. W. (1972): Combinatorial identities, a standardized set of tables listing 500 binomial coefficient summations, revised edn. West Virginia University, Morgantown.MATHGoogle Scholar
  9. Graham, R. L., Knuth, D. E., Patashnik, O. (1994): Concrete mathematics: a foundation for computer science, 2nd edn. Addison-Wesley, Reading, MA.MATHGoogle Scholar
  10. Karr, M. (1981): Summation in finite terms. J. ACM. 28: 305–350.MathSciNetMATHCrossRefGoogle Scholar
  11. Karr, M. (1985): Theory of summation in finite terms. J. Symb. Comput. 1: 303–315.MathSciNetMATHCrossRefGoogle Scholar
  12. Knuth, D. E. (1973): The art of computer programming, vol. 1, fundamental algorithms, 2nd edn. Addison-Wesley, Reading, MA.Google Scholar
  13. Koepf, W. (1992): Power series in computer algebra. J. Symb. Comput. 13: 581–603.MathSciNetMATHCrossRefGoogle Scholar
  14. Koornwinder, T. H. (1993): On Zeilberger’s algorithm and its q-analogue. J. Comput. Appl. Math. 48: 91–111.MathSciNetMATHCrossRefGoogle Scholar
  15. Lafon, J. C. (1983): Summation in finite terms. In: Buchberger, B., Collins, G., Loos, R. (eds.): Computer algebra, symbolic and algebraic computation, 2nd edn. Springer, Wien New York, pp. 71–77.Google Scholar
  16. Nemes, L, Petkovšek, M. (1996): RComp: a Mathematica package for computing with recursive sequences. J. Symb. Comput. 20: 745–754.CrossRefGoogle Scholar
  17. Paule, P. (1993): Greatest factorial factorization and symbolic summation I. Tech. Rep. 93–02, RISC Linz, Johannes Kepler University, Linz, Austria.Google Scholar
  18. Paule, P. (1994): Short and easy computer proofs of the Rogers-Ramanujan identities and of identities of similar type. Electron. J. Combinatorics 1: R10.MathSciNetGoogle Scholar
  19. Paule, P. (1996): Proof of a conjecture of Knuth. J. Exp. Math. 5: 83–89.MathSciNetMATHCrossRefGoogle Scholar
  20. Paule, P., Schorn, M. (1996): A Mathematica version of Zeilberger’s algorithm for proving binomial coefficient identities. J. Symb. Comput. 20: 673–698.MathSciNetCrossRefGoogle Scholar
  21. Paule, P., Strehl, V. (1995): Symbolic summation — some recent developments. In: Fleischer J., Grabmeier, J., Hehl, F., Kuechlin, W. (eds.): Computer algebra in science and engineering: algorithms, systems, and applications. World Scientific, Singapore, pp. 138–162.Google Scholar
  22. Petkovšek, M. (1992): Hypergeometric solution of linear recurrences with polynomial coefficients. J. Symb. Comput. 14: 243–264.MATHCrossRefGoogle Scholar
  23. Pirastu, R., Strehl, V. (1996): Rational summation and Gosper-Petkovšek representation. J. Symb. Comput. 20: 617–636.MathSciNetCrossRefGoogle Scholar
  24. Prodinger, H. (1994): Knuth’s old sum — survey. EATCS Bull. 54: 232–245.MATHGoogle Scholar
  25. Roy, R. (1988): Binomial identities and hypergeometric series. Am. Math. Monthly 94: 36–46.CrossRefGoogle Scholar
  26. Salvy, B., Zimmermann, P. (1994): GFUN: a Maple package for the manipulation of generating and holonomic functions in one variable. ACM Trans. Math. Software 20: 163–177.MATHCrossRefGoogle Scholar
  27. Schorn, M. (1995): Contributions to symbolic summation. Diploma thesis, Johannes Kepler University, Linz, Austria.Google Scholar
  28. Slater, L. J. (1966): Generalized hypergeometric series. Cambridge University Press, Cambridge.Google Scholar
  29. Stanley, R. P. (1980): Differentiably finite power series. Eur. J. Comb. 1: 175–188.MathSciNetMATHGoogle Scholar
  30. Wilf, H. S. (1990): Generating functionology. Academic Press, San Diego.Google Scholar
  31. Yen, L. (1993): Contributions to the proof theory of hypergeometric identities. Ph.D. thesis, University of Pennsylvania, Philadelphia, PA.Google Scholar
  32. Zeilberger, D. (1990): A fast algorithm for proving terminating hypergeometric identities. Discrete Math. 32: 321–368.MathSciNetMATHGoogle Scholar

Copyright information

© Springer-Verlag Wien 1997

Authors and Affiliations

  • P. Paule
  • I. Nemes

There are no affiliations available

Personalised recommendations